I was put on 80 mg Lipitor-generic-- after a stroke in March--experienced muscle aches and leg pains--

MD took me off of it for a week and restarted me on 10 mg. After two weeks I am experiencing the leg discomfort again. I'll call MD tomorrow. I think I should be taken off of it, but after being told I had a clot from my heart to my brain, I'm afraid to go off of it. I have APS and am also on Warfarin and Plaquenil which are helping me. Do I really need to stay on a statin that is affecting my quality of life with leg discomfort?

10 Replies

  • I'm not sure whether you should stay on statins, but I'm on them and Warfarin also (because I have a heart arrhythmia). Originally I was on Simvastatin. After a couple of years I started to have terrible neck/head aches, also golfers and tennis elbow (even though I play neither!). I came off Simvastatin and my muscle problems cleared very quickly. The nurse told me she would put me on Lipitor instead, because it was more expensive but produced fewer muscle problems. She also said that there was another even more expensive one, that she could put me on which had less muscle problems than Lipitor, if that didn't work. Can't remember the name though, sorry.

    After 6 months on Lipitor, I think I'm starting to get the same problems. So I'm going to ask for another change.


  • Hi Loretta, This may not seem helpful, but it is a question only you can answer. Following an angioplasty and stent I tried all the statins, but they made me so ill with side effects that I could not tolerate any of them. I have been off them for six months now and am almost back to normal. It really depends on how much you feel your quality of life is affected by taking them, how much you believe that statins would help you and the risks, if any, you are prepared to take by not taking a statin. As Koll says and as I did, you may wish to try different statins to see if you can find one which suits you. In a way, my decision not to take them was easy as I was so unwell and in such pain that I had no choice but to stop (with the acknowledgement of my cardiologist and risk clinic consultant, who told me I would just have to wait for a new drug). Others have more success in taking them. Read all you can on here and the links provided by others to help you in making a decision. Best wishes.

  • I would suggest you research all you can re pros and cons of statins.

    However, the most important factor is the reasons given for taking them and whether you accept those reasons. Blindly taking powerful endocrine disrupting chemicals in the search for heath is something anyone with access to a computer should be taking seriously.

    We are in the midst of a perfect storm of disease and the dietary guidelines that have been followed so faithfully for the past 40 years have been an unmitigated disaster. In my opinion, and thankfully in a growing body of dieticians, doctors, surgeons and researcher agree; we need to be losing our fear of foods that are 'artery clogging'.

  • I think Florence's reply is really helpful as she has been through the same experience. Statins are more effective in secondary prevention than in blanket prescription for the over 50's. Also you have the emotional/psychological effects of having had a stroke. 80 mg is a massive dose so no wonder you had side effects. I think Koll is referring to rosuvastatin (Crestor) which is still on patent. That is a powerful statin, I couldn't tolerate 10mg of it and yes, I have tried them all!

  • Thank you so much for all your replies and again, thank you for HealthUnlocked. Wow, I think I may be allergic to statins. I don't have high cholesterol and asked my neurologist (who is a stroke prevention specialist and actually the one who dx my APS post stroke) why I'm being continued on Lipitor and he said it's good for the heart. Yes, my quality of life is being affected because I love to walk and do some exercise now and feeling heaviness and an unpleasant feeling of ?tiredness in my legs affects me when I walk and disrupts my sleep. I'll talk to my neurologist today or Tues (Monday Memorial Day here in the US). I also have an appt with my cardiologist in mid June. PS All the help here, research reading all I can about my meds has definitely helped.

  • I also was put on Lipator years ago due to a blockege in my carita to my brain That is a main vain in my neck .Not long after my family Dr. put me on Lipator I also was unable to walk My muscles hurt so bad !! I had asked my Dr. could my pain in my legs be from the new prescription Lipator ? She laughed angerly Are you a Dr. ?

    I stoped taking the Lipator . Not long after stoping Lipator my legs got back to themselves No pain and could walk again Years later I had been in and out of hospitals On my last trip to the hospital ride in an ambulance A person that goes with you [I don't know what you call them ] Any way He asked me what does Lipator do to you? i see you are alergic to Lipator .

    I told him He than asked why I am still taking them ? I told him I'm not He said I am under a generick .I have been getting atorvastatin and many other with a different name !

    Any way I stopped taking any cholesterol pills After a few months I feel a lot better all ready I and my dag Snowie are finally enjoying our walk Best of luck with your decesion

    Loretta 1106 Were you married to a David ? I was good friends to her If you are PLEASE get in touch with me

  • Thanks so much. I didn't call my neurologist today because so busy with the eye doctor, etc. but have to call him on Tues (Monday is a holiday in the US). Never married to a David. I live in NYC.

  • Loretta Thanks for your reply I have been looking every were for her We were really close Anyway We are so many that have the same pain and weekness .We all can't be making this up Have you noticed on the opening of your computer Now there saying The pain and weekness is not true Or as bad as every one thought !!!! Bull I'm not sure if you get the same news as we do .I am from New Jersey I will see if I can send it to you

  • Lipitor did nothing. Creator was remarkable.

  • Crestor, whoops!

You may also like...